1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Back on Metformin

Discussion in 'Metformin/Biguanides' started by canarypilot, Mar 18, 2017.

  1. canarypilot

    canarypilot Type 2 · Member

    Messages:
    20
    Likes Received:
    15
    Trophy Points:
    23
    I was diagnosed as T2 4 weeks ago. Dr told me to change lifestyle etc but said I needed help with metformin. I had a very bad reaction on only 1 tablet 500mg at breakfast. I was totally spaced out and living in a dream world with bad headaches. After 1 week I was told to come off.

    I recovered for 1 week and during this time I went back to normal. I started on low carb diet and testing my blood several times a day. Blood levels were anywhere 7.2 to 9.8mmol/l.

    I was put back on Metformin but the slow release version also at 500mg. I get occasional light headiness but so much better and now my blood for last week is 4.2 - 5.5mmol/l.

    I have also lost 3 Kg in 4 weeks so making progress. I don't like the feeling on the metformin but it is definitely reducing the glucose. I guess I have to percevere. Dr told me the alternative drug would mean I would need to test my blood every time I jumped in the car. As I'm in sales this isn't possible.

    Just thought I would share my side effects with the group in case anyone else is having a bad time with metformin.
     
    • Winner Winner x 2
    • Hug Hug x 1
  2. DevonVee

    DevonVee Type 2 · Well-Known Member

    Messages:
    110
    Likes Received:
    171
    Trophy Points:
    83
    Lots of forum members have had a terrible time with metformin. I cannot take either as it turns me inside out very explosively. You will probably find that the improvements you have made have little to do with the metformin. I went lchf and after 2 months dropped Hba1c from 53 to 47 and lost 10 lbs. not much I know but I have PCOS and have been insulin resistant for over 25 yrs. Persist with the metformin but it does not bring down blood sugar much. It is more of an appetite suppressant and reduces insulin resistance. You need to find what works for you but do read plenty.
     
  3. bulkbiker

    bulkbiker Type 2 · Master

    Messages:
    13,782
    Likes Received:
    10,237
    Trophy Points:
    298
    If you are doing a very low carb diet then I would suggest that has a lot more to do with your levels than the met.
    I had a bad reaction to it so stopped it after 3 weeks.. and have never looked back.
    You could always try stopping it for a week and seeing if you feel better while closely monitoring your bloods and see what happens. You could then share that info with your doc if you wanted to come off them completely.
     
    • Like Like x 3
    • Agree Agree x 1
  4. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,388
    Trophy Points:
    298
    Hello @canarypilot and Welcome to the Forum :).
    Metformin takes time to build up in your system and can take several weeks to reach it's full effect. Never take it on an empty stomach, always with or just after food and drink plenty of water too.
     
    • Agree Agree x 1
  5. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Guru

    Messages:
    24,535
    Likes Received:
    30,266
    Trophy Points:
    298
    Hi,

    I agree with all the others. It won't be the Metformin lowering your glucose. It really does not work that way. It helps a tiny bit to reduce insulin resistance and also the amount of glucose the liver produces naturally. What is will never do is lower any post meal spike. Also, as said earlier, it takes some time for it to accumulate in your body before it has any effect at all, and then that effect will never be drastic.It is mainly an appetite suppressant.

    I suggest it is your new low carb diet and regular testing causing the lower levels.
     
  6. canarypilot

    canarypilot Type 2 · Member

    Messages:
    20
    Likes Received:
    15
    Trophy Points:
    23
    Thanks. I have just booked a Dr's appt for Friday. I will stop the Metformin and continue with low carb diet and see what happens.

    Even though the slow release version is better I still feel rough intermittently.

    Funny how I was feeling fine before the Dr diagnosed T2 although I appreciate it's better to know and do something about it now.

    Thanks for all the advice.
     
    • Agree Agree x 1
  7. Jamesuk9

    Jamesuk9 Prediabetes · Well-Known Member

    Messages:
    505
    Likes Received:
    436
    Trophy Points:
    103
    Looks to me that as your numbers are not crazy high it is perfectly feasible to manage with tight diet control.

    Congrats on the lower numbers.
     
    • Like Like x 1
  8. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    6,479
    Likes Received:
    4,187
    Trophy Points:
    198
    When I stopped the Metformin there was no change at all in my blood glucose levels.
     
    • Like Like x 2
  9. canarypilot

    canarypilot Type 2 · Member

    Messages:
    20
    Likes Received:
    15
    Trophy Points:
    23
    So been off the metformin for 1 week and blood sugar is no different; 3.5 - 5.8 after food. I did have pizza one night and it jumped to 8. Dr is impressed I have lost 4Kg on LCHF diet (<100g per day) and has told me to keep of the Meds and see what happens with the diet. I will have the A1c test in May and we will review then.

    So glad to be off the metformin.

    Thanks again for all the advice and comments.
     
    • Winner Winner x 5
    • Like Like x 1
  10. grante

    grante Type 2 · Well-Known Member

    Messages:
    235
    Likes Received:
    1,017
    Trophy Points:
    178
    I am on metformin 2 x 500mg per day and haven't had any side effects. I am also trying to keep my carbs below 100g per day too.
     
  11. Enclave

    Enclave Type 2 (in remission!) · Well-Known Member
    Retired Moderator

    Messages:
    2,602
    Likes Received:
    4,614
    Trophy Points:
    178
    Thus proving we are all different. Very pleased metformin is kind to you .. I could not take it at all like the original poster, but its has little effect on lowering blood sugars .. more to protect the liver and act as an appetite suppressant. Sometimes we need to choose quality of life over everything else.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook